Nevada, 2024

High Wind in Nevada, April 3, 2024

April 3, 2024 · NWS REV · 1 event in 1 county or zone

A strong cold front brought a warm but windy day on the 1st of April followed by another round of cold and unsettled weather by the 2nd of April that continued through the weekend. This system resulted in unseasonably cold weather for early April with a round of wind and snow showers at all elevations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A strong cold front brought a warm but windy day on the 1st of April followed by another round of cold and unsettled weather by the 2nd of April that continued through the weekend. This system resulted in unseasonably cold weather for early April with a round of wind and snow showers at all elevations. Expected impacts included slick roads, especially during the nighttime/early morning commute hours in the Sierra and surrounding foothill areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Apr 3, 1:29 PM PST, 4 hours 31 minutes earlier.

Area forecast discussion, Apr 3, 1:29 PM PST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Reno NV
229 PM PDT Wed Apr 3 2024

.SYNOPSIS...

Strong gusty winds are expected this afternoon as a cold front
makes its way through the region. Another round of cold and
unsettled weather is on tap Thursday through the weekend. Prepare
for periods of slick roads over mountain passes along with
overnight hard freezes.

&&

.DISCUSSION...

I hope everyone reading this was able to enjoy the lovely weather we
had yesterday! Another Spring tease was thrown at us, only to be
taken away today. While today will still be a relatively warm day
with increasing cloud cover here in the early afternoon, our next
storm is knocking on the door and booking it towards us. Let's dive
into it...

Later this afternoon, a strong 700 mb jet over the region will peak
around 50-55 kts and cause Sierra ridges to gust up to 100+ mph by
10PM tonight. Simultaneously, tight thermal/pressure gradients
associated with a cold front will create 30-40 mph gusts across
Sierra/NV valleys this afternoon into the overnight hours. Wind
prone areas along Hwy-395, Hwy-50, and I-80 may see gusts up to 50-
60 mph this afternoon. Winds will stay elevated overnight into
Thursday for most locations. Areas along Hwy-95 and Hwy-395 in
Mineral and Mono counties could see gusts 50-60 mph Thursday
afternoon. Please see our Wind Advisory and Lake Wind Advisory for
more information. Winds will then taper off Thursday night becoming
calm.

Also associated with this cold front will be light snow
accumulations and light valley rain. Snow levels are starting off
around 7000-8000 feet today, then will drop rapidly to less than
4000 feet overnight into Thursday as the front passes through. We
may not see much if any spillover into western NV until Thursday
midday when we get more of an influence from shortwaves passing
by. Any snow that does fall below 5000 feet will likely melt on
contact with the ground, so no accumulations are expected. Snow
levels may increase slightly to around 5000-5500 feet Friday
afternoon, only to drop right back down to less than 4000 feet
Friday evening. Current snow totals along the Sierra crest have a
60% chance of 8+", except in Mono there's a 50% chance of 18+"
above 10k feet. For a more in-depth look into snow totals, check
out our Special Weather Statement (SPS). The series of waves will
last through Friday, with some respite from the active weather on
Saturday.

Prepare for a significant drop in temperatures starting Thursday.
Overnight temperatures will drop well below 32 degrees for most
locations Friday, Saturday, and Sunday mornings, resulting in hard
freezes. Be sure to protect any sensitive vegetation and irrigation
pipes before Friday morning.

Not much has changed from Saturday onward. EC and GFS ensembles
continue to show a weak system over our area on Sunday. However, we
may get another glimpse of that warm and sunny Spring-like
weather as early as Monday next week! A super early eclipse
viewing forecast for the region Monday morning: Sunny! Nearly
every ensemble member of the GEFS and EC Ens has a consistent
break in the precip throughout next week, with much more warmer
temperatures and minimal cloud cover.

-Justin

&&

.AVIATION...

VFR conditions will quickly deteriorate to MVFR/IFR tonight, with a
wind-focused storm moving through. Light, intermittent high
elevation snow will start tonight for Sierra terminals
(KTRK/KTVL/KMMH) between 02-05Z, lasting through Saturday morning.
There's just a 10% chance of exceeding 3" for those terminals.
There's a 20% chance of seeing a few snowflakes across eastern
Sierra terminals (KRNO/KCXP/KMEV) during that period, although no
accumulations are expected. Expect periods of reduced CIGs/VIS
during that time.

FL100 winds this afternoon will be out of the SW at 50-55 kts. There
will be widespread LLWS as well as turbulence from this evening
through Thursday morning. Prepare for gusty sfc winds as well
tonight, with gusts of 25-35 kts, peaking tonight before 06Z. KMMH
will peak later, between 15-23Z Thursday.

-Justin

&&

.AVALANCHE...

A strong cold front and subsequent low pressure system will sweep
into the Sierra this evening and continue to bring snow showers
and gusty winds to the region through Friday night. The heaviest
snowfall will occur Thursday AM through the afternoon.

* Liquid totals (SWE) through Friday: For Mono county above 7000
  feet, 0.50-1.80". For the Tahoe Basin, generally 0.50-1.30" with
  heaviest amounts along the crest.

* Total snowfall: 12-24" south of Sonora Pass and 6-12" north of
  Sonora Pass.

* Peak Snowfall Rates: Rates will generally be 0.5-1.0"/hr but there
  will be both lulls in the snow showers as well as a 15-20%
  chance for brief heavier bursts of 1.5"/hr in convective showers.

* Snow-Liquid Ratios: Not much change here with 10-15:1 for much of
  this system.

* Gusty winds, generally SW 35-45 mph, gusts 90-100+ mph across
  the highest ridges/peaks.

-Amanda/Justin

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory until 11 AM PDT Thursday NVZ002.

     Wind Advisory from 11 PM this evening to 8 PM PDT Thursday
     NVZ001.

     Lake Wind Advisory until 8 PM PDT this evening NVZ004.

CA...Lake Wind Advisory until 11 AM PDT Thursday CAZ072.

     Wind Advisory from 11 PM this evening to 8 PM PDT Thursday
     CAZ073.

&&

In the hours before

Special weather statement, Apr 3, 12:06 PM PST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service RENO NV
106 PM PDT Wed Apr 3 2024

CAZ070>073-NVZ001>005-042315-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
106 PM PDT Wed Apr 3 2024

...PERIOD OF COLD AND UNSETTLED WEATHER THROUGH THE WEEKEND...

* A strong cold front is moving through the Sierra and western NV
  through Thursday, bringing gusty winds, much colder
  temperatures, and chances for snow showers.

* Gusty southwest winds will develop this afternoon north of
  Highway 50 and shift to the Eastern Sierra of Mono and Mineral
  counties overnight into Thursday morning. This will impact
  outdoor activities, produce bumpy airplane rides, and cause
  gusty cross winds for high-profile vehicles, especially along
  Highway 395, Highway 95, and I-580. Wind gusts along the Sierra
  crest will exceed 80 mph.

* Snow showers across northeast CA and the Sierra today will then
  push across the region through Friday. Roads will be slick in
  the Sierra, especially at night. The higher April sun angle will
  limit accumulations during the daytime hours. Prepare for
  possible delays if your plans include travel across the Sierra.
  Total snow accumulations: Above 7000 feet in Greater Lake Tahoe:
  greater than 6 inches on the west side of Lake Tahoe and 1 to 2
  inches in the Carson Range. Above 7000 feet in Mono County: 3 to
  12 inches with up to 18 inches along the highest Sierra crest.
  Below 7000 feet in Mono County: a trace up to 4 inches. Lowest
  Nevada valleys: light snow showers, but little or no
  accumulation.

* Unusually cold air for early April settles into the area with
  daytime temperatures 15-20 degrees below normal Thursday and
  Friday followed by only slight warming over the weekend. Hard
  freezes are almost a certainty each night, even for lower
  western NV valleys beginning Thursday night. Be ready to protect
  sensitive plants, wrap exposed irrigation systems, and watch out
  for vulnerable populations and pets.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Greater Lake Tahoe Area

When
April 3, 6:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Mesonet station (SLIDE) located 0.9 mi E of Mount Rose Summit, reported a peak wind gust of 81 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2024Every state in 2024This day in weather historyWarnings in Nevada, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185048.